Heavy Rain, Worth
- When
- July 23, 10:30 AM CST to July 24, 10:30 AM CST
- Where
- Worth County, 0.85 mi SW of Northwood
- Reported by
- COOP Observer
- Coordinates
- 43.440, -93.230
Coop observer reported heavy rainfall of 2.82 inches over the last 24 hours.
An MCS moved into the state in the early morning hours from Minnesota, producing heavy rainfall across large portions of north-central Iowa. 60 report in Winnebago county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An MCS moved into the state in the early morning hours from Minnesota, producing heavy rainfall across large portions of north-central Iowa. Highest amounts reported were generally in the 4-4.50 range with a 4.60 report in Winnebago county. The MCS progressed generally S and SSE across central Iowa through the morning hours and was able to strengthen enough by the early afternoon to produce wind damage reports in far south central Iowa, including a few large trees, overturned campers, and downed power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 6:12 AM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 712 AM CDT THU JUL 23 2015 .SHORT TERM /TODAY/... ISSUED AT 328 AM CDT THU JUL 23 2015 SURFACE HIGH PRESSURE WILL GRADUALLY SHIFT TO THE EAST THROUGH THE DAY. AS IT DOES WE WILL GET INTO A MORE SOUTHERLY FLOW...ESPECIALLY ACROSS WESTERN IOWA. THE AIRMASS WILL REMAIN RELATIVELY DRY SO HUMIDITY LEVELS WILL STILL BE PRETTY COMFORTABLE TODAY THOUGH THEY WILL INCREASE SOME BY LATE AFTERNOON. THE MODELS SUGGEST SOME THETA- E ADVECTION PUSHING INTO THE WEST THROUGH THE AFTERNOON BUT SOUNDINGS ARE QUITE DRY IN THE LOW LEVELS SO I AM JUST EXPECTING SOME CLOUD COVER...WHICH MAY HAMPER TEMPS SOME. BY LATE IN THE DAY A SHORTWAVE WILL APPROACH FROM THE WEST WHICH WILL FLATTEN THE UPPER RIDGE SOME BUT THIS SHOULD HAVE LITTLE IMPACT TO CENTRAL IOWA FOR TODAY. TEMPS WERE RAISED 2 TO 4 DEGREES FROM YESTERDAYS HIGHS...ESPECIALLY WEST TO ACCOUNT FOR THE RETURN FLOW AND SOME CLOUD COVER. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 328 AM CDT THU JUL 23 2015 WARM ADVECTION WILL INTENSIFY TONIGHT AS THE SURFACE RIDGE CONTINUES TO RECEDE TO THE EAST. IN ADDITION...MOISTURE ADVECTION WILL INCREASE WITH WEAK MID LEVEL FORCING IN THE FAR NORTH PROVIDING A THREAT FOR ISOLATED TO SCATTERED CONVECTION DURING THE EARLY MORNING HOURS IN THE NORTH. THIS THREAT WILL CONTINUE INTO FRIDAY IN NORTHERN IOWA WHERE MOISTURE CONVERGENCE WILL OCCUR ALONG AN APPROACHING BOUNDARY. ELSEWHERE ON FRIDAY...THERMAL RIDGING BUILDING INTO THE STATE WILL ALLOW READINGS TO CLIMB BACK ABOVE NORMAL WITH READINGS WELL INTO THE 80S WITH SOME LOW 90S IN THE WEST. HUMIDITY WILL ALSO CLIMB QUICKLY AND WHEN COMBINED WITH THE HIGHER TEMPERATURES...WILL PRODUCE HEAT INDICES AT OR SLIGHTLY HIGHER THAN 100 IN THE WESTERN HALF OF THE FORECAST AREA. WHILE NOT QUITE ADVISORY CRITERIA...IT WILL BE QUITE SULTRY BY AFTERNOON. THE BOUNDARY WILL SETTLE INTO IOWA ON FRIDAY NIGHT WITH CONVECTION BECOMING POSSIBLE ACROSS MUCH OF THE AREA. VERY HIGH INSTABILITY VALUES ARE EXPECTED OVER IOWA BY THE AFTERNOON AND WITH INITIAL DEVELOPMENT ACROSS THE NORTH BY LATE AFTERNOON OR EARLY EVENING...THE THREAT OF SOME SEVERE WEATHER IS EXPECTED...MAINLY FROM LARGE HAIL AND DAMAGING WINDS. EVENTUALLY AS CONVECTION MERGES INTO A BROADER SYSTEM...THE THREAT OF HEAVY RAIN WILL INCREASE GIVEN THE HIGH PWATS AND INFLOW INTO THE SYSTEM. THE THREAT OF CONVECTION WILL PERSIST ACROSS THE STATE FOR MUCH OF SATURDAY INTO SUNDAY MORNING WITH THE SURFACE FRONT LINGERING NEARBY. CHANCES FOR STORMS WILL REMAIN IN THE FORECAST INTO EARLY NEXT WEEK...ALTHOUGH THERE WILL LIKELY BE MORE BREAKS IN THE PRECIPITATION THAN WHAT THE FORECAST LETS ONTO. TEMPERATURES WILL REMAIN SOMEWHAT SEASONAL DURING THIS TIME AS WELL ALONG WITH HUMID CONDITIONS. && .AVIATION...23/12Z ISSUED AT 712 AM CDT THU JUL 23 2015 VFR CONDITIONS EXPECTED THROUGH THE TAF FCST PD WITH SOME POTENTIAL AFT 05Z FOR PATCHY MVFR COND. SFC FLOW S TO SE AT 10 KTS OR LESS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...COGIL AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 410 AM CDT THU JUL 23 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 410 AM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY INTERMITTENT CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM FRIDAY INTO NEXT WEEK. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL BE FRIDAY AFTERNOON THROUGH SATURDAY MORNING...THEN LATE SATURDAY NIGHT THROUGH SUNDAY MORNING...AND FINALLY LATE MONDAY NIGHT INTO WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING...MAINLY NORTH OF U.S. HIGHWAY 20. ALTHOUGH THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND...AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL AND ISOLATED FLOODING MAY ALSO OCCUR. THE THREAT OF SEVERE WEATHER WILL DIMINISH WITH TIME FROM FRIDAY EVENING INTO THE NIGHT...BUT THE THREAT OF HEAVY RAINFALL AND ISOLATED FLOODING WILL PERSIST THROUGH THE NIGHT. SCATTERED THUNDERSTORMS MAY LINGER INTO THE DAY ON SATURDAY. THE SEVERE THREATS FOR LATER PERIODS WILL BE DETERMINED LATER...HOWEVER THE THREAT OF HEAVY RAINFALL WILL PERSIST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 644 AM CDT THU JUL 23 2015 IAZ007-017-231345- WORTH-CERRO GORDO- INCLUDING THE CITIES OF...NORTHWOOD...MANLY...MASON CITY... CLEAR LAKE 644 AM CDT THU JUL 23 2015 ...PATCHY FOG REDUCING VISIBILITY... PATCHY FOG IS PERSISTING ACROSS THE AREA AND IS REDUCING VISIBILITIES TO BETWEEN ONE HALF AND ONE QUARTER MILE AT TIMES. DUE TO THE PATCHY NATURE OF THE FOG MORNING COMMUTERS MAY EXPERIENCE RAPID REDUCTIONS IN VISIBILITY...ESPECIALLY IN LOW LYING AREAS. THE FOG WILL QUICKLY BURN OFF OVER THE NEXT HOUR OR TWO. BE PREPARED FOR RAPID REDUCTIONS IN VISIBILITY ESPECIALLY IN LOW LYING AREAS THROUGH 8 AM. FAB
The Minneapolis radar (KMPX), 159 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
11 heavy rain, 5 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Coop observer reported heavy rainfall of 2.82 inches over the last 24 hours.
Mason City Municipal Airport ASOS reported heavy rainfall of 4.13 inches since midnight.
Trained spotter reported heavy rainfall of 3.08 inches with approximately 1.00 inch in the last 15 minutes. Ponding of water at intersections and grassy areas.
Trained spotter measured 3.60 inches of storm total rainfall.
Trained spotter reported storm total heavy rainfall of 4.19 inches.
Trained spotter reported heavy rainfall from morning thunderstorms of 4.60 inches of rain. Ending at 8:45am.
Trained spotter at reported heavy rainfall storm total of 4.39 inches at Clear Creek Elementary. This is an updated total from earlier this morning.
Public report of golf ball sized hail relayed via the Winnebago County Sheriff.
Trained spotter reported heavy rainfall of 2.85 inches.
Trained spotter reported heavy rainfall from thunderstorms earlier today of 1.60 inches.
Trained spotter reported heavy rainfall from thunderstorms earlier today of 2.70 inches.
KWWL-TV reported heavy rainfall from thunderstorms earlier today of 2.34 inches.
Law Enforcement reported that 10th Ave North has been barricaded due to rapidly flowing water approximately 6 or deeper from the storm.
Trained spotter reported 20 inch diameter tree down. Numerous large limbs down as well with torrential rain.
State official reported a camper turned over at Rathbun Lake - Island View Park. Time was estimated via radar.
Appanoose County Sheriff reported power lines and trees down in the town of Centerville. Time was estimated via radar.
Public reported several power lines down due to strong winds about 1 mile north of Drakesvile.
Trained spotter reported 4 inch diameter tree branches down in and around Moulton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585625, 585624, 585620, 585621, 585623, 585632, 585635, 585619, 585631, 585633, 585634, 585636, 585622, 585626, 585627, 585628, 585629, 585630.